Minnesota, 2016

Hail in Minnesota, June 12, 2016

June 12, 2016 · NWS ARX · 2 events in 1 county or zone

Thunderstorms developed across parts of southeast Minnesota during the early morning of June 12th. Some of these storms dropped nickel sized hail near Plainview and Minneiska (Wabasha County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed across parts of southeast Minnesota during the early morning of June 12th. Some of these storms dropped nickel sized hail near Plainview and Minneiska (Wabasha County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 12, 1:41 AM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 12, 1:41 AM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
241 AM CDT SUN JUN 12 2016

.SHORT TERM...(Today and tonight)
Issued at 241 AM CDT Sun Jun 12 2016

Main forecast concerns for the short term are on shower and
thunderstorms this morning and chances for showers and storms
tonight.

Thunderstorms will be ongoing this morning, especially along and
west of the Mississippi River with the potential for heavy
rainfall and small hail. Plenty of elevated CAPE to to work with
when lifting from around 850 MB. The RAP is indicating around 1600
J/KG CAPE at KRST. Precipitable water values are also high at 1.91
inches with deep warm cloud depths of 11,320 ft. So, bottom line
is that these storms will be efficient rain producers. Look for
the thunderstorms to taper off by late morning as CAPE gets pushed
west and high pressure builds in from the northeast. Cooler
temperatures expected across the area today as a cold front moved
in from the northeast overnight. Plan on highs today ranging from
the lower 70s across northcentral Wisconsin to around 80 over
northeast Iowa. A cold front then pushes into the forecast area
from the northwest late tonight into Monday and the warmer
unstable airmass pushes back into the area ahead of the front.
Scattered shower and storms are possible along the front, but it
appears this activity will be on a weakening trend as it
encounters drier air tonight with redevelopment expected along the
front during the day on Monday.

.LONG TERM...(Monday through Saturday)
Issued at 241 AM CDT Sun Jun 12 2016

A cold front will meander south across the area on Monday. A
shortwave pushes through the region and interacts with the front,
sparking showers and thunderstorms, especially along and south of
the interstate 90 corridor. Shear is rather weak so not expecting
any severe storms at this time. The front then stalls out across
Iowa and northern Illinois Monday night and lifts back to the
north as a warm front as a trough pushes northeast out of the
Plains. This system will likely bring showers and thunderstorms to
the area and if we can clear out and build cape into the area, we
may see some strong to severe storms. Showers and storms could be
ongoing along the warm from Tuesday morning then stronger forcing
moves in with the shortwave Tuesday afternoon into Tuesday
evening. We look to build around 2000 J/KG cape with 0-3 KM bulk
shear increasing to around 30 kts. Details to be worked out, but
will have to continue to watch this timeframe closely. Showers and
storms then look to be ongoing Wednesday then will exit by late
afternoon into the early evening as the upper low works east. We
will be caught in some cyclonic flow through Thursday morning so
we could see linger showers across portions of Wisconsin. High
pressure then builds in for Thursday and looks to remain in
control the rest of the work week and possibly into the start of
the weekend. Temperatures and humidity levels look to be
comfortable. Highs are expected to be in the 70s on Thursday then
warming into the lower 80s into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1145 PM CDT Sat Jun 11 2016

The cold front has become more northwest to southeast oriented
this evening as expected and extends from northeast South Dakota
into northwest Illinois. The hi-res models this evening have
continued to trend toward showers and storms developing along this
boundary late tonight. The 12.00Z NAM continues to show a band of
strong frontogenesis in the 900-800 mb layer along the front with
3 to 6 ubar/s of up glide on the 305K isentropic surface. The
moisture transport into the front is still forecast to be on the
weak side, but with the hi-res models all now depicting some
activity along the front, will go ahead and put in a VFR ceiling
along with a VCTS for late tonight into Sunday morning. This
activity should move past the airports by the mid to late Sunday
morning with VFR conditions then expected for the rest of the
period.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...04
Hazardous weather outlook, Jun 12, 3:03 AM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
403 AM CDT SUN JUN 12 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-131100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
403 AM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING MAINLY ALONG AND
WEST OF THE MISSISSIPPI RIVER. THE STRONGER STORMS MAY PRODUCE
BRIEF HEAVY RAINFALL AND SMALL HAIL.

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT MAINLY NORTH OF
INTERSTATE 90. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP

In the hours before

Special weather statement, Jun 12, 1:54 AM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
254 AM CDT SUN JUN 12 2016

MNZ079-088-WIZ032-120915-
WINONA-WABASHA-BUFFALO-
254 AM CDT SUN JUN 12 2016

...AN AREA OF THUNDERSTORMS ALONG AND JUST WEST OF MISSISSIPPI
RIVER NORTH OF WINONA...

AT 244 AM CDT...AN AREA OF THUNDERSTORMS EXTENDED JUST WEST OF A
LINE FROM THE TWIN CITIES TO WINONA MINNESOTA. THIS AREA WAS FAIRLY
STATIONARY...WITH THE A SLOW DRIFT TO THE STORMS SOUTHEASTWARD.

THE STORMS WILL HAVE FREQUENT LIGHTNING AND BRIEF HEAVY RAINS.  SOME
OF THE STRONGER STORMS MAY CONTAIN SMALL HAIL AND GUSTY WINDS.

THOSE CAMPING OUTDOORS TONIGHT IN THIS AREA SHOULD EXPECT
THUNDERSTORMS THROUGH SUNRISE. WIND GUSTS FROM THE STORMS SHOULD NOT
BE STRONG ENOUGH TO DOWN TREES.

LOCATIONS IMPACTED INCLUDE...
WINONA...WABASHA...ALMA...BUFFALO...GOODVIEW...PLAINVIEW...BUFFALO
CITY... FOUNTAIN CITY...KELLOGG...ZUMBRO FALLS...MINNESOTA CITY AND
MILLVILLE.

SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
      4444 9221 4442 9212 4441 9208 4443 9208
      4449 9205 4426 9162 4402 9162 4427 9255
TIME...MOT...LOC 0744Z 299DEG 32KT 4430 9217

DAB
Special weather statement, Jun 12, 3:50 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
450 AM CDT SUN JUN 12 2016

MNZ088-121115-
WINONA-
450 AM CDT SUN JUN 12 2016

...AN AREA OF STRONG THUNDERSTORMS CONTINUE OVER NORTHWESTERN WINONA
COUNTY...

AT 445 AM CDT...STRONG THUNDERSTORMS CONTINUED OVER NORTHWEST WINONA
COUNTY...NEAR ALTURA TO ELBA. STORMS HAVE BEEN AFFECTING THIS AREA
FOR OVER AN HOUR.

LIGHTNING AND HEAVY RAINFALL CONTINUE IN THIS AREA. THE HEAVIEST
RAIN...LIKELY NOW IN THE 1 TO 2 INCH RANGE...HAS FALLEN JUST NORTH
OF WHITEWATER STATE PARK. LOCALIZED FLOODING IS POSSIBLE IN AND
NORTH OF ELBA.

THIS RAINFALL WILL NOT AFFECT THE FLOW ON THE WHITEWATER RIVER IN
THE STATE PARK...AS IT HAS FALLEN MAINLY DOWNSTREAM OF THE PARK.
HOWEVER...IF THE STORMS SHIFT SOUTH OVER THE PARK...HEAVY RAIN MAY
AFFECT THE RIVER LEVELS.

CAMPERS MAY WANT TO SEEK A MORE STURDY SHELTER UNTIL THE PERIOD OF
STORMINESS ENDS. LIGHTNING...BRIEF ON AND OFF HEAVY RAINS...AND
SMALL HAIL ARE EXPECTED WITH THE STORMS TONIGHT.

LOCATIONS IMPACTED INCLUDE...
ALTURA...ELBA...BEAVER...LAZY D CAMPGROUND...BETHANY...COUNTY ROADS
28 AND 31 AND WHITEWATER STATE PARK.

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 4404 9207 4416 9206 4412 9189 4401 9188
TIME...MOT...LOC 0937Z 299DEG 31KT 4408 9198

DAB

The radar

The La Crosse radar (KARX), 88 km away, was scanning. The volume nearest the first event began at 11:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wabasha

When
June 12, 5:12 AM CST
Where
Wabasha County, 3.76 mi NNE of Plainview
Measured
0.88 in hail
Reported by
Public
Coordinates
44.220, -92.140

Hail, Wabasha

When
June 12, 5:21 AM CST
Where
Wabasha County, 2.1 mi WSW of Weaver
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.210, -91.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639179, 639180.